Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 89, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 13, 2004, 4:52 PM CDT for Harris County, Waller County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2004, 4:52 PM CDT (21:52 UTC)
- Expired
- May 13, 2004, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Harris County, TX, Waller County, TX
The radar
The Houston radar (KHGX), 97 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 12:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
650
WUUS54 KHGX 132152
SVRHOU
TXC201-473-132230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
450 PM CDT THU MAY 13 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WALLER COUNTY IN SOUTHEAST TEXAS
WESTERN HARRIS COUNTY IN SOUTHEAST TEXAS
* UNTIL 530 PM CDT
* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS LINE WAS LOCATED NEAR
MONAVILLE...MOVING EAST AT 40 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE HOOKS
AIRPORT...ADDICKS...WALLER...TOMBALL...PRAIRIE VIEW...PINE
ISLAND...JERSEY VILLAGE AND HEMPSTEAD.
STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3008 9617 2984 9599 2976 9554 3014 9542
3005 9583 3024 9585
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:12 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 13, 2:12 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 212 PM CDT THU MAY 13 2004 .DISCUSSION... A RATHER BUSY DAY ACROSS SOUTHEAST TEXAS. A LARGE MCS CONTINUES TO PROPAGATE TO THE SOUTH AS A WELL DEFINED COLD POOL HAS DEVELOPED WITH THE CONVECTION. IT LOOKS LIKE THERE WILL BE A CHANCE FOR RAIN FOR THE FORESEEABLE FUTURE. SINCE THE GROUNDS ARE ALREADY SATURATED AND ADDITIONAL RAIN WILL LIKELY CAUSE SOME FLOODING PROBLEMS...WILL GO AHEAD AND EXTEND THE FLOOD WATCH UNTIL 7 PM FRIDAY NIGHT. NOT MUCH CHANGE WILL BE MADE FOR THE UPCOMING FORECAST PACKAGE. AT LEAST A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE SEVEN DAY PERIOD. 46/43/42/30 && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH FOR AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND...GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA... MONTGOMERY...POLK...SAN JACINTO...WALLER...WASHINGTON...AND WHARTON COUNTIES UNTIL 6 PM. FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 7 PM FRIDAY. SMALL CRAFT SHOULD EXERCISE CAUTION ALL WATERS. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 63 80 65 81 65 / 40 60 40 50 30 HOUSTON (IAH) 70 81 66 81 66 / 40 60 50 50 30 GALVESTON (GLS) 74 80 70 81 70 / 40 60 50 50 30 &&
Hazardous weather outlook, May 13, 3:42 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 342 PM CDT THU MAY 13 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-141200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 342 PM CDT THU MAY 13 2004 ...TORNADO WATCH IN EFFECT UNTIL 6 PM FOR CHAMBERS...GALVESTON... BRAZORIA...JACKSON...AND MATAGORDA COUNTIES... ...FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS THROUGH 7 PM FRIDAY... .DAY ONE...TONIGHT AND FRIDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS SOUTHEAST TEXAS DURING THE OVERNIGHT HOURS. THERE IS ABUNDANT MOISTURE AVAILABLE OVER SOUTHEAST TEXAS...AND THERE ARE SEVERAL SURFACE BOUNDARIES AROUND THAT WILL AID THUNDERSTORM DEVELOPMENT. HEAVY RAIN HAS ALREADY OCCURRED OVER NORTHERN PARTS OF SOUTHEAST TEXAS. JUST OVER 5 INCHES OF RAIN /5.02/ HAS FALLEN IN THE BRYAN/COLLEGE STATION AREA...AND RADAR ESTIMATES SUGGEST 6 TO 10 INCHES OF RAIN MAY HAVE FALLEN ACROSS PARTS OF BRAZOS...TRINITY...AND POLK COUNTIES. SOME AREAS ARE LIKELY TO EXPERIENCE FLOODING CONDITIONS AS THE RAIN RUNS OFF THE ALREADY SATURATED GROUND. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND. A SLOW MOVING UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE SOUTHERN ROCKIES WILL CHANNEL A SERIES OF DISTURBANCES ACROSS TEXAS FRIDAY THROUGH SUNDAY THAT WILL LIKELY LEAD TO PROTRACTED PERIODS OF HEAVY RAINS. THE ATMOSPHERE ACROSS SOUTHEAST TEXAS WILL REMAIN UNSTABLE AND VERY MOIST THE NEXT FEW DAYS. THE GROUND ACROSS PARTS OF SOUTHEAST TEXAS WILL LIKELY BE SATURATED AND THESE ADDITIONAL RAINS WILL LEAD TO EXTENSIVE RUNOFF. WEAK UPPER LEVEL RIDGING MAY HELP TO DRY THINGS OUT BY NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, May 13, 12:21 PM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1221 PM CDT THU MAY 13 2004 GMZ330-335-350-355-TXZ178-179-197-199-200-210>214-226-227-235>238- 132200- AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY- HARRIS-JACKSON-LIBERTY-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK- SAN JACINTO-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 1221 PM CDT THU MAY 13 2004 ...TORNADO WATCH IN EFFECT THROUGH 5 PM FOR THE SOUTHERN HALF OF SOUTHEAST TEXAS... A TORNADO WATCH HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND SOUTH OF I-10 THROUGH 5 PM. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND... GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...MONTGOMERY... POLK...SAN JACINTO...WALLER...WASHINGTON...AND WHARTON. THE HOUSTON METROPOLITAN AREA IS INCLUDED IN THE WATCH. NUMEROUS THUNDERSTORMS WILL BUILD SOUTHWARD TOWARD THE COAST THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...WIND DAMAGE AND FLOODING RAINS. TXZ164-176-177-195-196-198-132200- BRAZOS-BURLESON-GRIMES-MADISON-TRINITY-WALKER- 1221 PM CDT THU MAY 13 2004 ...TORNADO WATCH HAS BEEN CANCELLED... THE TORNADO WATCH THAT HAD BEEN IN EFFECT FOR THIS AREA HAS BEEN CANCELLED. THE SEVERE THUNDERSTORMS HAVE MOVED SOUTH...AND ARE NO LONGER A SEVERE THREAT.
Special weather statement, May 13, 2:46 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 246 PM CDT THU MAY 13 2004 GMZ330-335-350-355-TXZ210-214-226-227-235>238-132300- BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-JACKSON- MATAGORDA-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 246 PM CDT THU MAY 13 2004 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY SOUTHWARD THROUGH THE LATE AFTERNOON HOURS. WIND FIELDS REMAIN FAVORABLE FOR TORNADO DEVELOPMENT WITH THE STRONGEST STORMS. TXZ178-179-197-199-200-211>213-132030- AUSTIN-HARRIS-LIBERTY-MONTGOMERY-POLK-SAN JACINTO-WALLER-WASHINGTON- 246 PM CDT THU MAY 13 2004 ...TORNADO WATCH HAS BEEN CANCELLED... THE TORNADO WATCH THAT WAS ISSUED EARLIER THIS AFTERNOON HAS BEEN CANCELLED. THE STRONGEST THUNDERSTORMS HAVE MOVED TO THE SOUTH OF THE AREA...AND THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:19 AM CDT | Severe Thunderstorm Warning | HGX | Brazos | 26 min |
| May 13, 5:37 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 38 min |
| May 13, 6:00 AM CDT | Severe Thunderstorm Warning | HGX | Grimes, Walker | 45 min |
| May 13, 6:08 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 37 min |
| May 13, 6:19 AM CDT | Tornado Warning | HGX | Brazos, Burleson | 26 min |
| May 13, 6:30 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson | 2 hr |
| May 13, 6:57 AM CDT | Severe Thunderstorm Warning | HGX | Burleson | 48 min |
| May 13, 8:01 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 44 min |
| May 13, 8:04 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 41 min |
| May 13, 9:14 AM CDT | Tornado Warning | HGX | Brazos | 46 min |
| May 13, 9:25 AM CDT | Severe Thunderstorm Warning | HGX | Madison | 65 min |
| May 13, 9:52 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Madison | 2 hr |
| May 13, 10:12 AM CDT | Severe Thunderstorm Warning | HGX | Houston | 48 min |
| May 13, 10:30 AM CDT | Severe Thunderstorm Warning | HGX | Madison | 30 min |
| May 13, 10:44 AM CDT | Severe Thunderstorm Warning | HGX | Walker | 61 min |
| May 13, 10:51 AM CDT | Severe Thunderstorm Warning | HGX | Grimes, Madison | 54 min |
| May 13, 11:12 AM CDT | Flash Flood Warning | HGX | Trinity | 2 hr |
| May 13, 11:22 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 53 min |
| May 13, 11:32 AM CDT | Flash Flood Warning | HGX | Grimes, Houston, Polk, San Jacinto, Walker | 3 hr |
| May 13, 11:39 AM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 66 min |
| May 13, 11:54 AM CDT | Tornado Warning | HGX | Montgomery | 66 min |
| May 13, 11:56 AM CDT | Tornado Warning | HGX | Montgomery | 64 min |
| May 13, 11:58 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Madison | 3 hr |
| May 13, 12:13 PM CDT | Flash Flood Warning | HGX | Montgomery | 2 hr |
| May 13, 12:22 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 68 min |
| May 13, 12:40 PM CDT | Tornado Warning | HGX | Harris, Liberty | 65 min |
| May 13, 1:15 PM CDT | Flash Flood Warning | HGX | Trinity | 75 min |
| May 13, 1:33 PM CDT | Special Marine Warning | HGX | 117 min | |
| May 13, 1:38 PM CDT | Flash Flood Warning | HGX | Harris, Waller, Washington | 112 min |
| May 13, 1:45 PM CDT | Severe Thunderstorm Warning | HGX | Chambers | 60 min |
| May 13, 2:30 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes, Houston, Liberty, Madison and 5 more | 2 hr |
| May 13, 3:38 PM CDT | Severe Thunderstorm Warning | HGX | Colorado | 67 min |
| May 13, 3:58 PM CDT | Special Marine Warning | HGX | 62 min | |
| May 13, 4:33 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes, Madison, Montgomery, Polk and 4 more | 3 hr |
| May 13, 4:33 PM CDT | Special Marine Warning | HGX | 117 min | |
| May 13, 4:58 PM CDT | Special Marine Warning | HGX | 62 min | |
| May 13, 5:02 PM CDT | Special Marine Warning | HGX | 118 min | |
| May 13, 5:04 PM CDT | Flash Flood Warning | HGX | Jackson | 2 hr |
| May 13, 5:07 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 53 min |
| May 13, 6:20 PM CDT | Special Marine Warning | HGX | 115 min | |
| May 13, 6:35 PM CDT | Flash Flood Warning | HGX | Jackson, Matagorda, Wharton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.